Nivolumab, a new immunomodulatory drug, a new adverse effect; adrenal crisis
Funda Karbek Akarca, Ozge Can, Sercan Yalcinli, Yusuf Ali Altunci
Ege University, Faculty of Medicine, Department of Emergency Medicine, Izmir, Turkey
Keywords: Nivolumab, Immunomodulation, CTLA 4 antigen, Adrenal crisis
Owing to the advancements in medicine, new information is obtained regarding cancer, new antineoplastic agents are developed. Frequent use of these new pharmacological agents emergency physicians to be vigilant about their side effects. We present a case of adrenal crisis in a patient with non-small cell lung cancer (NSCLC), caused by an immunomodulatory drug; nivolumab. While adverse events are related to other immunomodulatory drugs have been reported in literature, our case is the first nivolumab-related adrenal failure to be reported. A patient with lung cancer presented to the emergency room(ER) with nausea and vomiting. Hyponatremia, hyperkalemia, persistent hypoglycemia led to the diagnosis of adrenal crisis. Having direct effect on the immune system, these drugs were claimed to be highly reliable. However, there is no reliable data on the side effect profile of these agents. It should be kept in mind that life-threatening auto-immune reactions may occur.